Wyoming, 2005

High Wind in Wyoming, April 14, 2005

April 14, 2005 · NWS RIW · 1 event in 1 county or zone

Wind gusting to 78 mph blew down trees, tore off roof shingles, toppled a billboard, and dislodged a roof in the Lander Foothills. e.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Wind gusting to 78 mph blew down trees, tore off roof shingles, toppled a billboard, and dislodged a roof in the Lander Foothills. The high winds were generated by a strong low pressure and intense mountain-top inversion (i.e. mountain wave).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 14, 1:13 AM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 14, 1:13 AM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
213 AM MDT THU APR 14 2005

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
ETA AND THE GFS INITIALIZED THE VIGOROUS VORT MAX FAIRLY WELL OVER
SOUTH CENTRAL IDAHO. THIS SHORTWAVE WILL TRACK RAPIDLY NORTHEAST
ACROSS MONTANA CLIPPING NORTHWEST WY BY 12Z THIS MORNING. AN
ASSOCIATED SHRINKING SWATH OF SNOWFALL WAS NOTED OVER EASTERN IDAHO
WITH THE LEADING EDGE NOW PUNCHING INTO THE TETONS. THIS AREA OF
SNOWFALL APPEARS TO MATCH UP WITH A STRONG BULLS EYE OF Q VECTOR
FORCING WHICH IS PROGGED TO EXIT TO THE NORTH ACROSS MT BEFORE 12Z
THIS MORNING. BECAUSE OF THIS EXPECT MOST OF THE SIGNIFICANT SNOWFALL
TO BE OVER-WITH BY 15Z THIS MORNING...IF NOT EARLIER. THE TETONS
SHOULD WITNESS THE MOST SNOWFALL FROM THIS SYSTEM AS ONLY THE EXTREME
WESTERN SLIVER OF WYOMING WILL BE IN THE SIGNIFICANT Q VECTOR FIELD.
UP TO 4 INCHES OF SNOWFALL IS LIKELY IN THE TETONS EARLY THIS MORNING
WITH LESS ELSEWHERE. SNOWFALL WILL TAPER OFF THIS AFTERNOON IN THE
NORTHWEST AS STRONG NVA KICKS IN AND FLOW GRADUALLY BECOMES MORE
DIFFLUENT. HOWEVER KEPT A SMALL CHANCE OF SNOW SHOWERS IN NORTHWEST
WY THROUGH THIS AFTERNOON WITH NEGATIVE LIFTED INDICES RESPONDING TO
THE COLD POOL ALOFT. THE BIG HORN MTS WILL SEE SOME LIGHT SNOW AS
WELL TODAY AS THIS WEATHER SYSTEM TRACKS NORTHEAST. A FLAT RIDGE WILL
BUILD INTO THE AREA FRIDAY ALONG WITH WARMING AIR ADVECTING BACK INTO
THE REGION FROM THE SOUTHWEST AS JET SHIFTS NORTH OF THE AREA. TEMPS
WILL CONTINUE TO WARM THROUGH SATURDAY WITH HIGH TEMPS RECOVERING
BACK UP INTO THE 70S EAST OF THE DIVIDE.

&&

.LONG TERM...SUNDAY THROUGH THURSDAY...
MEDIUM RANGE GUIDANCE IN GENERAL AGREEMENT THIS FORECAST PERIOD.
NEXT TROUGH BEGINS TO DIG INTO THE PACIFIC NORTHWEST SUNDAY WITH WARM
AND MOSTLY DRY CONDITIONS PERSISTING INTO WY AHEAD OF SYSTEM. LATE
SUNDAY INTO SUNDAY NIGHT....CONTINUED TREND WITH INCREASING PRECIP
CHANCES IN THE FAR WEST. MODELS ADVERTISING A SECONDARY IMPULSE
DROPPING INTO BASE OF TROUGH TO OUR SOUTHWEST LATE MONDAY INTO
TUESDAY. THIS WOULD HELP TO ENHANCE UPSLOPE AND PRECIP EAST OF
DIVIDE AS FRONT DROPS THROUGH AREA. HAVENT JUMPED ON THIS SCENARIO
TOO MUCH THIS FAR OUT. HAVE CONTINUED THE LOW CHANCES FOR PRECIP ALL
AREAS AT THIS TIME. DRY CONDITIONS BEST BET FOR WED AND THURS WITH
RIDGING ADVERTISED BEHIND THIS SYSTEM. AS FOR TEMPS...ONLY MINOR
ADJUSTMENTS TO CURRENT FORECAST. WARMEST DAY SUNDAY...WITH GOOD COOL
DOWN BEHIND FRONT FOR MONDAY INTO TUESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LIPSON
LONG TERM...FRIEDERS
Hazardous weather outlook, Apr 14, 1:48 AM MST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
248 AM MDT THU APR 14 2005

WYZ001>020-022>030-151200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
248 AM MDT THU APR 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FAST MOVING WEATHER SYSTEM WILL BRING SOME ACCUMULATING SNOWS TO
EXTREME WESTERN WYOMING EARLY THIS MORNING WITH UP TO 4 INCHES OF
SNOWFALL EXPECTED OVER THE HIGHER TETON MOUNTAINS WITH LESSER AMOUNTS
OVER SURROUNDING AREAS OF NORTHWEST WYOMING. TETON PASS WILL LIKELY
SEE 1 TO 2 INCHES OF SNOWFALL THIS MORNING. IN THE WAKE OF THIS STORM
MANY AREAS WILL EXPERIENCE WEST WINDS OF 20 TO 30 MPH WITH GUSTS OF
UP TO 40 MPH COMMON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT WEATHER SYSTEM IS FORECAST TO MOVE INTO THE AREA MONDAY
AND LAST THROUGH TUESDAY. THIS SYSTEM MAY BRING SHOWERS AND
THUNDERSTORMS AS WELL AS MOUNTAIN RAIN AND SNOW.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS IN EXCESS OF 40 MPH AS
WELL AS ANY SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE.

TRIW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lander Foothills

When
April 14, 3:00 AM MST to 9:00 AM MST
Where
Lander Foothills forecast zone
Measured
68 kt (78 mph) measured gust
Property damage
$9,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448484.